Alert archive / South Dakota / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 191, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at Jul 21, 2000, 12:45 PM MDT for Custer County, South Dakota. It was in force for 15 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 21, 2000, 12:45 PM MDT (18:45 UTC)
- Expired
- Jul 21, 2000, 1:00 PM MDT
- In force
- 15 min
- Issued by
- NWS Rapid City, SD
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Custer County, SD
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 12:55 PM MDT | Hail 1.75 | Buffalo Gap, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 6.8 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 131 J/kg
- Mixed-layer CIN
- -210 J/kg
- Mixed-layer LCL
- 1456 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 9:45 AM MDT, 3 hours earlier.
Area forecast discussion, Jul 21, 9:45 AM MDT, 3 hours before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 945 AM MDT FRI JUL 21 2000 HAVE UPDATED THE ZONES TO REFLECT ISOLATED NATURE OF SHOWERS CURRENTLY OVER THE CWA...WITH AN ACTIVITY INCREASING DURING THE AFTERNOON AND EVENING. TEMPS CURRENTLY LOOK OK. DECENT SHORTWAVE TROUGH IS VISIBLE IN THE WATER VAPOUR IMAGERY OVER MT AND NORTHERN WY...AND SHOULD MOVE THROUGH THE CWA THIS AFTERNOON AND EVENING BRINGING SOME INCREASE IN THE CONVECTIVE ACTIVITY AND SOME SEVERE WEATHER TO THE AREA. THERE IS NOT A CLEAR FOCUSING MECHANISM FOR THE CONVECTION TODAY...SO WILL BROADBRUSH THE SWO TO INCLUDE SLIGHT RISK OF SEVERE OVER MUCH OF THE CWA...WITH HAIL AS THE PRIMARY THREAT. WIND SHEAR IS GREATER TOWARD THE SOUTH...WITH GREATEST THREAT OF ROTATING STORMS GENERALLY SOUTH OF RAPID CITY. .UNR...NONE. KLIMOWSKI
In the hours before
Special weather statement, Jul 21, 10:00 AM MDT, 2 hours 45 minutes before
SDZ001-002-012>014-024>032-041>044-046-047-049-WYZ054>058-212130- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1000 AM MDT FRI JUL 21 2000 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING... A WEAK UPPER LEVEL DISTURBANCE WILL INTERACT WITH UNSTABLE AIR OVER NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA TO CREATE A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. THE MAIN THREAT FROM ANY STORMS THAT BECOME SEVERE WILL BE LARGE HAIL AND DAMAGING WIND GUSTS. GR
The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 11:37 AM MDT | Severe Thunderstorm Warning | UNR | Mellette | 53 min |
| Jul 21, 12:25 PM MDT | Tornado Warning | UNR | Mellette | 35 min |
| Jul 21, 12:26 PM MDT | Severe Thunderstorm Warning | UNR | Custer | 19 min |
| Jul 21, 12:38 PM MDT | Severe Thunderstorm Warning | UNR | Bennett | 52 min |
| Jul 21, 12:51 PM MDT | Severe Thunderstorm Warning | UNR | Todd, Tripp | 54 min |
| Jul 21, 1:00 PM MDT | Severe Thunderstorm Warning | UNR | Mellette | 30 min |
| Jul 21, 1:29 PM MDT | Severe Thunderstorm Warning | UNR | Bennett | 61 min |
| Jul 21, 1:42 PM MDT | Severe Thunderstorm Warning | UNR | Todd | 63 min |
| Jul 21, 2:28 PM MDT | Severe Thunderstorm Warning | UNR | Bennett | 62 min |
| Jul 21, 2:44 PM MDT | Severe Thunderstorm Warning | UNR | Todd | 31 min |
| Jul 21, 3:20 PM MDT | Severe Thunderstorm Warning | UNR | Mellette | 40 min |
| Jul 21, 3:25 PM MDT | Severe Thunderstorm Warning | UNR | Jackson | 50 min |
| Jul 21, 3:57 PM MDT | Severe Thunderstorm Warning | UNR | Butte | 48 min |
| Jul 21, 4:27 PM MDT | Severe Thunderstorm Warning | UNR | Meade | 63 min |
| Jul 21, 5:00 PM MDT | Severe Thunderstorm Warning | UNR | Fall River | 45 min |
| Jul 21, 4:09 PM MDT | Severe Thunderstorm Warning | UNR | Campbell, Crook | 51 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.